Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 80, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 7, 2016, 5:46 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2016, 5:46 PM MDT (23:46 UTC)
- Expired
- Aug 7, 2016, 6:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 88 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:52 PM MDT | TSTM WND GST 56 | 6 E Geyser, MT | |
| Aug 7, 6:00 PM MDT | HAIL 1 | 5 Sw Windham, MT | HAIL RANGED FROM PEA SIZED TO LARGER THAN A QUARTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449
WUUS55 KTFX 072346
SVRTFX
MTC027-045-080100-
/O.NEW.KTFX.SV.W.0080.160807T2346Z-160808T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
546 PM MDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JUDITH BASIN COUNTY IN CENTRAL MONTANA...
SOUTHWESTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 700 PM MDT
* AT 546 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF GEYSER TO 14 MILES SOUTHWEST OF
STANFORD...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STANFORD...DENTON...HOBSON...MOORE...GEYSER...
ACKLEY LAKE STATE PARK...WINDHAM...COFFEE CREEK...UTICA...
BENCHLAND...SAPPHIRE VILLAGE AND MOCCASIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4739 10992 4690 10962 4683 11050 4731 11072
4734 11063 4739 11061
TIME...MOT...LOC 2346Z 231DEG 21KT 4715 11051 4701 11044
HAIL...1.00IN
WIND...60MPH
$$
BRUSDA2 follow-up statements
117
WWUS55 KTFX 080028
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 PM MDT SUN AUG 7 2016
MTC027-045-080100-
/O.CON.KTFX.SV.W.0080.000000T0000Z-160808T0100Z/
JUDITH BASIN MT-FERGUS MT-
628 PM MDT SUN AUG 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...
AT 626 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES WEST OF DENTON TO 7 MILES EAST OF STANFORD...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS STORM PRODUCED QUARTER SIZE HAIL JUST SOUTH OF WINDHAM.
LOCATIONS IMPACTED INCLUDE...
DENTON...COFFEE CREEK AND BENCHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4710 10974 4705 11008 4734 11031 4739 11016
4739 10992
TIME...MOT...LOC 0026Z 231DEG 24KT 4732 11019 4719 11006
HAIL...1.00IN
WIND...60MPH
$$
BRUSDA199
WWUS55 KTFX 080045
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
645 PM MDT SUN AUG 7 2016
MTC027-045-080055-
/O.CAN.KTFX.SV.W.0080.000000T0000Z-160808T0100Z/
JUDITH BASIN MT-FERGUS MT-
645 PM MDT SUN AUG 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
LAT...LON 4710 10974 4705 11008 4734 11031 4739 11016
4739 10992
TIME...MOT...LOC 0042Z 231DEG 21KT 4738 11008 4725 10995
$$
BRUSDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:43 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 7, 2:43 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 243 PM MDT SUN AUG 7 2016 .DISCUSSION... Tonight through Tuesday...An unstable southwesterly flow aloft will reside over the region tonight through Monday. A strong upper level disturbance will push northeastward through the region this evening. Numerous thunderstorms will accompany this disturbance with isolated severe storms. The main threat from any severe storm will be strong wind gusts...but an isolated large hail report is also possible. The bulk of the stronger storms will diminish by 9 PM. Another round of thunderstorms will affect portions of the region on Mon afternoon/evening. This disturbance will not be as strong as the one day...but an isolated severe thunderstorm can not be ruled out for tomorrow. On Tuesday an upper level disturbance will move towards the Glacier Park region...bringing another chance for widespread thunderstorms across the region...with North Central MT likely being the most affected area. Afternoon temperatures for Mon/Tue will not be as hot as they have been...but still generally average between the mid 70s and mid 80s. Brusda TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue to be in good agreement with the solution during this period, and they are even a bit faster with the exit of the upper level low pressure trough. The trough is now forecast to move northeast from the Idaho Panhandle Tuesday evening to southwest Saskatchewan by early Wednesday evening, which is about 12 hours sooner than last night's model runs. As a result, the greatest chance for continuing showers and thunderstorms remains during Tuesday evening, with a fairly rapidly decreasing chance after that. The northwest flow in the wake of the trough will keep a slight chance of showers and thunderstorms over the forecast area mainly through Wednesday night. As a high pressure ridge builds into the western United States through Saturday, the only chance for an isolated afternoon/evening shower or thunderstorm will remain over the mountains. However, another large upper level trough will dig off the Pacific coast into Sunday. The resulting southwest flow aloft may bring isolated showers and thunderstorms to the forecast area, but there is a chance that the ridge will remain in place, which would keep the area dry. Regardless, the exit of the trough and the introduction of the upper ridge will help warm temperatures from 5 to 10 degrees below normal on Wednesday to a few degrees above normal by Sunday. Coulston && .AVIATION... Updated 1858z. Moist southwest flow aloft will continue. Disturbance aloft and an associated surface cold front will help generate showers and thunderstorms spreading northeastward from southwest Montana and becoming widespread. Some storms may become strong with gusty winds. VFR conditions prevail with MVFR conditions in the vicinity of thunderstorms along with gusty erratic winds. && .PRELIMINARY POINT TEMPS/POPS... GTF 50 82 50 80 / 60 20 20 60 CTB 51 79 48 75 / 70 10 30 60 HLN 51 82 52 80 / 60 40 30 40 BZN 47 84 46 85 / 40 20 10 20 WEY 38 74 40 74 / 20 10 10 10 DLN 45 81 45 80 / 10 20 10 20 HVR 59 82 53 82 / 70 10 30 60 LWT 54 80 53 81 / 70 20 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 7, 2:25 PM MDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 7 2016
MTZ014-052-072115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
225 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 PM MDT...
AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GALEN...OR 14 MILES SOUTHEAST OF DEER LODGE...MOVING
NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BASIN...CLANCY...WICKES...ALHAMBRA...JEFFERSON CITY...
CORBIN AND RIMINI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
4639 11240 4641 11232 4658 11231 4666 11221
4641 11186 4610 11248 4613 11252 4618 11251
4617 11256 4624 11260
TIME...MOT...LOC 2024Z 224DEG 33KT 4621 11258
MPJSpecial weather statement, Aug 7, 2:36 PM MDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT SUN AUG 7 2016
MTZ008-015-055-072115-
BEAVERHEAD MT-MADISON MT-GALLATIN MT-
236 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES UNTIL 315
PM MDT...
AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF HENRYS LAKE...MOVING NORTH AT 55 MPH.
WIND GUSTS UP TO 55 MPH...DIME-SIZE HAIL...AND BRIEF HEAVY RAIN WILL
BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG SKY AND RAYNOLDS PASS.
LAT...LON 4473 11132 4475 11138 4471 11141 4471 11148
4475 11164 4539 11133 4531 11104 4508 11104
4511 11110 4505 11115 4501 11110 4493 11110
4467 11127
TIME...MOT...LOC 2034Z 202DEG 49KT 4478 11135
BRITTONLocal storm report, Aug 7, 3:47 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 NNW WINSTON 46.52N 111.70W
08/07/2016 E1.50 INCH BROADWATER MT TRAINED SPOTTER
PING PONG SIZE HAIL FALLING.
&&
BRUSDALocal storm report, Aug 7, 4:24 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 2 N CLANCY 46.49N 111.99W
08/07/2016 E0.25 INCH JEFFERSON MT PUBLIC
PEA SIZE HAIL. 0.61 INCHES OF RAIN IN 15 MINUTES.
&&
BRUSDALocal storm report, Aug 7, 4:51 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND GST 8 SE BUTTE 45.92N 112.40W
08/07/2016 M58 MPH JEFFERSON MT DEPT OF HIGHWAYS
58 MPH WIND GUST AT HOMESTAKE PASS ON INTERSTATE 90.
&&
BRUSDALocal storm report, Aug 7, 5:38 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 1 NW TOWNSEND 46.33N 111.54W
08/07/2016 E0.70 INCH BROADWATER MT TRAINED SPOTTER
DIME SIZE HAIL FALLING IN THE TOWNSEND AREA.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:29 PM MDT | Special Weather Statement | TFX | Gallatin | 76 min |
| Aug 6, 6:31 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Teton | 59 min |
| Aug 6, 7:06 PM MDT | Special Weather Statement | TFX | Judith Basin | 69 min |
| Aug 6, 8:15 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Aug 7, 12:42 PM MDT | Special Weather Statement | TFX | 48 min | |
| Aug 7, 2:25 PM MDT | Special Weather Statement | TFX | Jefferson | 50 min |
| Aug 7, 2:36 PM MDT | Special Weather Statement | TFX | 39 min | |
| Aug 7, 3:07 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 23 min |
| Aug 7, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 30 min |
| Aug 7, 4:00 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Lewis and Clark, Meagher | 45 min |
| Aug 7, 4:08 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson | 52 min |
| Aug 7, 4:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 60 min |
| Aug 7, 4:56 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 49 min |
| Aug 7, 5:45 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Meagher | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.